Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have atrial fibrillation. Taking Metoprolol and Aspirin. Prescribed Digoxin. Safe to take both the medicines?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
I am a 60 year old female with atrial fibrillation.Have only had 4 attacks in twelve years but two in the last 18 months.Am taking Metoprolol 50 and Aspirin 100mg.After last attack 3 weeks ago doctor put me on Digoxin 125mg and told me to take it indefinitely.Previously I was told to take Digoxin only for a limited time.Is it safe to take both medications together and should I be tested for levels in my blood.I was taking St johns Wort for depression and have since stopped as I found out the two medications are incompatible.Please advise.
Posted Mon, 15 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 38 minutes later
Respected Madam
1. The role of digoxin in atrial fibrillation is control of heart rate (ventricular rate, the rate of your pumping chamber). I hope you have been prescribed 125 microgram and not milligram , as mentioned in your query. Metoprolol also does the same thing. Both the medications can be taken together in required circumstances. The physician (and the patient) has to watch for excessive decrease in heart rate and adjust the dosage accordingly.
2. Current literature support the use if digoxin in patients with atrial fibrillation (AF) only when they are having heart failure. Although it is not prohibited for other patients of AF as yet. Usual practice is to keep the dose as low as possible (like 125 microgram per day for five days a week). Measurement of digoxin levels may be done initially if there is sub-optimal response, features of toxicity or as a part of routine strategy. Regular monitoring is not required most of the time.
3. St john's wort may decrease digoxin levels and should be taken together only after your physician's consent.
You may discuss with your physician about the role of digoxin in your case, in light of above facts.
Please feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Have atrial fibrillation. Taking Metoprolol and Aspirin. Prescribed Digoxin. Safe to take both the medicines? 2 hours later
Thank you for your very prompt reply Dr XXXXXXX In your opinion then as I have a healthy heart I should not take digoxin for too long.I have never liked taking unnecessary medications.However because my husband and I are going on a trip to Europe in September will taking digoxin for that time help me to avoid an AF attack.
Yours sincerely
Answered by Dr. Sukhvinder Singh 2 hours later
Respected Ma'm
1. Digoxin neither prevents future episodes of AF nor it terminates the existing ones. It is not a drug meant to revert your rhythm from AF to normal. It only effects the rate at which your pumping chamber will contract. In AF the rate of non-pumping chambers (atria) is very high and consequently the pumping chambers (ventricles) also tend to have a higher than normal rate. This higher rate of ventricles is not desirable. Digoxin helps in keeping the rate of ventricles under control.
2. In patients who are not in heart failure and their ventricular rate can be controlled by drugs like metoprolol, digoxin should be avoided.
I would advise you to discuss this issue with your treating physician with this insight into the matter.
I would be glad to answer any further query in this regard.
Above answer was peer-reviewed by
Follow-up: Have atrial fibrillation. Taking Metoprolol and Aspirin. Prescribed Digoxin. Safe to take both the medicines? 2 days later
One last question for you Doctor.As I have only been on digoxin for 21 days can I safely come off it by decreasing my dose by half for one week and stopping altogether in the second week?From your previous answers I can see no reason for me continuing the digoxin.
Yours sincerely
Answered by Dr. Sukhvinder Singh 3 hours later
Respected Ma'm
1. This consultation is only for explaining your symptoms, investigation results, treatment prescribed and to tell you international guidelines in force. This is not meant to directly alter your treatment and suggest you exact treatment. We can only tell you the guidelines. It is because of inherent limitations of internet based consultation.
2. I would request you to consult your local physician/ cardiologist before altering any treatment. I will not recommend you to stop digoxin on your own.
Hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor